6
$\begingroup$

In 1926 Kneser showed that homeomorphisms of $\mathbf{S}^2$ admit a retraction into the orthogonal group $O(3)$. Smale extended this result to Diffeomorphisms of $\mathbf{S}^2$ in 1958; however, in that paper he assumes that the diffeomorphisms are of class $C^k$ for $k\geq 2$. So my question is: Has anyone established Smale's theorem for $C^1$ diffeomorphisms?

$\endgroup$
8
$\begingroup$

Let $M$ be a closed $C^{\infty}$-manifold, then for any $k>0$ the canonical inclusion: $$Diff^{C^{\infty}}(M)\subset Diff^{C^{k}}(M)$$ is a homotopy equivalence. Embed $M$ in an euclidean space $\mathbb{R}^n$ as a $C^{\infty}$-submanifold and build a smoothing operator by using the convolution product.

$\endgroup$
  • 2
    $\begingroup$ You seem to be saying that first retract the space of $C^1$ diffeomorphisms into the space of $C^\infty$ diffeomorphisms. This would involve deforming a $C^1$ diffeomorphism into a $C^\infty$ one in a canonical way. Is it obvious that one can do that? (I know how to smoothen a $C^1$ diffeomorphism, but do not immediately see how to do it canonically) $\endgroup$ – Mohammad Ghomi Nov 29 '17 at 15:14
  • 1
    $\begingroup$ OK, maybe I am beginning to see how this should work: for every point $p\in S^2$, let $\theta=\theta_{p,t}$ be a smooth convolution kernel function with support in a ball of radius $t$ centered at $p$, and total integral $1$. So as $t\to 0$, $\theta$ converges to the Dirac delta function at $p$. Now for some $\epsilon>0$, take the convolution of the $C^1$ diffeomorphism $f\colon S^2\to S^2\subset R^3$ with $\theta$ for all $t<\epsilon$, and then project the resulting map back to $S^2$, i.e., let $f_t(p)$ be the projection of $f\circ\theta_{p,t}$ into $S^2$. $\endgroup$ – Mohammad Ghomi Nov 29 '17 at 16:52
  • 2
    $\begingroup$ @Mohammed: there is no canonical smoothing that I know of, but there are certainly "fairly canonical" families of smoothings. It's enough for this theorem. $\endgroup$ – Ryan Budney Nov 30 '17 at 3:21
0
$\begingroup$

I think it should be covered by M.-T. Wang's papers on deformation of graphs of diffeomorphisms, in particular a combination of the main results in https://intlpress.com/site/pub/pages/journals/items/cag/content/vols/0012/0003/a004/ and https://intlpress.com/site/pub/pages/journals/items/mrl/content/vols/0008/0005/a007/.

$\endgroup$
0
$\begingroup$

I am quite sure it follows from:

Bloch, Ethan D.; Connelly, Robert; Henderson, David W., The space of simplexwise linear homeomorphisms of a convex 2-disk, Topology 23, 161-175 (1984). ZBL0547.57016.

(using an idea of Nico Kuiper, which can be found in the references).

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.